When we were checking out articles that are written about Ritalin and the questions that people frequently asked when this medication is in question, we discovered something that we found somewhat curious. Namely, we discovered that many people are interested in whether Ritalin is going to make them sleepy.We understand why many people ask this question when they are discussing Ritalin. The reason for this is that there are many, many classes of drugs that can cause sleepiness and whose most common side effect is drowsiness. These medications include different allergy and cold medicines, antidepressants, sedatives, painkillers, seizure medications, muscle relaxants, and the list goes on. Therefore, people have almost become used to the fact that a medication is going to cause sleepiness.
However, with Ritalin this should not worry you the least. It does not cause sleepiness. In fact, it is a stimulant, which means that it promotes wakefulness, among other mental processes. One of the two most common uses for Ritalin is in treating narcolepsy, which is a medical condition that is mainly characterized by the excessive need for sleep during daytime. It would not be used for this condition if it caused sleepiness, would it? It just doesn’t make any sense.
The way in which Ritalin enhances wakefulness is quite simple. This medication inhibits the reuptake of neurotransmitters such as dopamine and norepinephrine by their respective receptors. This leads to an increase in the amount of these chemicals in the brain and these chemicals, among other things, promote wakefulness. Other effects of the raised levels of dopamine and norepinephrine include improved cognition, improved memory, improved focus, motivation, as well as mood.In conclusion, Ritalin will not make you sleepy. In fact, it will do just the opposite. It will promote wakefulness. Another proof of this is the recommendation that Ritalin should not be taken after 6 p.m. as it may cause troubles falling asleep.